Nevada, 2012

Strong Wind in Nevada, December 15, 2012

December 15, 2012 · NWS VEF · 1 event in 1 county or zone

A skydiver died when shifting winds caused his parachute to fail. At least one media source reported the event as a dust devil, but this is doubtful.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A skydiver died when shifting winds caused his parachute to fail. At least one media source reported the event as a dust devil, but this is doubtful.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 15, 5:14 AM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 15, 5:14 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 AM PST SAT DEC 15 2012

.SYNOPSIS...SOME LIGHT RAIN AND SNOW WILL LINGER THIS MORNING AS A
LOW PRESSURE SYSTEM CONTINUES TO TRAVERSE THE AREA. MUCH OF THE AREA
WILL SEE DRY CONDITIONS THIS AFTERNOON AS THE STORM MOVES INTO
ARIZONA. A WEAK DISTURBANCE WILL BRING A CHANCE OF SNOW SHOWERS TO
THE SIERRA THIS EVENING WITH A DRY WEST TO NORTHWEST FLOW THEN
DOMINATING THE WEATHER SUNDAY THROUGH MONDAY. TEMPERATURES WILL
REMAIN A LITTLE BELOW NORMAL THROUGH MONDAY.
&&

.UPDATE...LOOKING AT THE LATEST BAND OF PRECIPITATION HEADING ACROSS
MOHAVE COUNTY THIS MORNING AND THE 06Z NAM12 AND GFS QPF ENDING AT
18Z...I DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR AREAS ABOVE
4500 IN MOHAVE COUNTY VALID UNTIL 1 PM MST.  -HARRISON-
&&

.PREV DISCUSSION...
308 AM PST SAT DEC 15 2012

.SHORT TERM...UPPER LOW CENTERED OVER THE WESTERN PORTION OF THE
FORECAST AREA EARLY THIS MORNING WAS GENERATING AREAS OF LIGHT RAIN
AND SNOW AND WILL CONTINUE TO DO SO THIS MORNING ACROSS ROUGHLY THE
EASTERN HALF OF THE FORECAST AREA AS IT MOVES EASTWARD. HIGHER
TERRAIN WILL SEE LOCAL SNOWFALL OF 1 TO 2 INCHES...PARTICULARLY THE
MOUNTAINS OF CLARK AND MOHAVE COUNTIES. THE LOW WILL WEAKEN INTO AN
OPEN WAVE THIS AFTERNOON WITH THE TROUGH AXIS SHIFTING INTO CENTRAL
ARIZONA. SOME LIGHT RAIN AND SNOW WILL LINGER OVER MOHAVE COUNTY BUT
THE REST OF THE AREA SHOULD SEE SOME CLEARING UNDER A NORTHWEST FLOW
ALOFT. A WEAK DISTURBANCE MOVING THROUGH THIS FLOW WILL BRING A
CHANCE OF SNOW SHOWERS TO MAINLY THE SIERRA THIS EVENING BUT THAT
FEATURE IS EXPECTED TO WEAKEN AND EXIT THE AREA DURING THE OVERNIGHT
HOURS WITH DRY CONDITIONS DEVELOPING. A DRY NORTHWEST FLOW WILL BE
OVER THE AREA SUNDAY AND SUNDAY NIGHT WHICH WILL BECOME WESTERLY
MONDAY AS A TROUGH BEGINS TO DROP TOWARD THE PACIFIC NORTHWEST. ANY
MOISTURE ASSOCIATED WITH THAT TROUGH WILL REMAIN NORTH OF OUR AREA
MONDAY. TEMPERATURES TODAY WILL BE ROUGHLY 5 DEGREES BELOW NORMAL
AND ONLY VERY MINOR WARMING IS EXPECTED SUNDAY AND MONDAY. OTHER
THAN SOME BREEZES IN THE HIGHER ELEVATIONS OF THE SIERRA...NO
SIGNIFICANT WINDS ARE EXPECTED THROUGH MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS REMAIN IN BETTER
THAN AVERAGE AGREEMENT THROUGH THE LONG TERM PERIOD...AND ONLY
MINOR TWEAKS WERE MADE TO THE INHERITED FORECAST. OVERALL...A
CONTINUATION OF THE UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH
MID-WEEK BEFORE A BREAK APPEARS TO TAKE SHAPE FOR THE LATTER PART OF
THE WORK WEEK.

SOUTH-SOUTHWEST WINDS WILL BEGIN TO INCREASE MONDAY NIGHT AND TUESDAY
AS THE NEXT TROUGH MAKES ITS WAY SOUTH ALONG THE WEST COAST. AS THE
TROUGH MOVES ON SHORE MONDAY NIGHT PRECIPITATION IS EXPECTED TO
BEGIN TO SPREAD SOUTH ACROSS THE CENTRAL AND SOUTHERN SIERRA.
PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE FORECAST AREA TUESDAY
AND TUESDAY NIGHT AS THE TROUGH AXIS PUSHES PAST THE AREA. AGREED
WITH PREVIOUS SHIFT THAT SUFFICIENT MOISTURE AND DYNAMICS ARE
AVAILABLE FOR MOST LOCATIONS TO RECEIVE PRECIPITATION. LATEST
GUIDANCE POINTS TOWARDS THE HEAVIEST PRECIPITATION FALLING ACROSS
LINCOLN AND MOHAVE COUNTIES...WITH UPWARDS OF ONE-HALF INCH IN THE
HIGHER TERRAIN. SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE POTENTIAL
FOR ADVISORY-LEVEL SNOWFALL AMOUNTS. SNOW LEVELS WILL FALL FROM 5-7K
FEET LATE TUESDAY TO 3-5K FEET BY WEDNESDAY MORNING...THOUGH RAPID
DRYING IS EXPECTED IN THE COLDER AIR BEHIND THE TROUGH AXIS.

A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN BEHIND THIS SYSTEM
ON WEDNESDAY...ALLOWING FOR MORE BLUE SKY AND POTENTIALLY GUSTY
NORTH WINDS THROUGH THURSDAY. WINDS WILL BE STRONGEST DOWN THE
COLORADO RIVER VALLEY...WHERE A LAKE WIND ADVISORY MAY BE NECESSARY.
AS THE RIDGE TRANSLATES EAST...SOUTHWEST FLOW IS EXPECTED TO TAKE
HOLD OF THE AREA ONCE AGAIN...ALLOWING TEMPERATURES TO CLIMB TOWARDS
NORMAL BY THE END OF THE WEEK AND EARLY THIS WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AT 8-12 KTS WILL
GRADUALLY CALM EARLY THIS MORNING...AND MAY BEGIN TO FAVOR A
NORTHWESTERLY DIRECTION UNDER 8 KTS AFTER 13Z AS A LOW LEVEL
CIRCULATION CENTER MOVES OVER THE AREA. LATEST OBSERVATION AND
SATELLITE TRENDS SHOW AN AREA OF LOWERED CIGS AND LIGHT PRECIP
MOVING ACROSS THE LAS VEGAS VALLEY. THIS AREA SHOULD BEGIN TO CLEAR
THE AREA AFTER 15Z THIS MORNING. AFTER 15Z...CHANCES OF ANY PRECIP
WILL BE MINIMAL WITH CIGS SLOWLY INCREASING. ANOTHER WEAK
DISTURBANCE WILL PASS BY THE AREA SATURDAY NIGHT...BRINGING 5-10K FT
CIGS ONCE AGAIN. PRECIPITATION IS NOT EXPECTED SATURDAY NIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LARGE SHIELD OF LIGHT RAIN/SNOW SHOWERS AND CIGS AS LOW
AS 4-5K FEET HAVE BEEN NOTED OVERNIGHT. THIS SYSTEM WILL GRADUALLY
MOVE OFF TO THE EAST THIS MORNING...LEAVING SCT-BKN CLOUDS OF 8-12K
FEET BY THIS AFTERNOON. ANOTHER...WEAKER DISTURBANCE WILL BRING
LOWERED CIGS ONCE AGAIN SATURDAY NIGHT...BUT LESS MOISTURE SHOULD
LIMIT PRECIPITATION POTENTIAL. LIGHTER WINDS FAVORING A WESTERLY
DIRECTION ARE EXPECTED AT MOST TERMINALS THROUGH THE PERIOD. WINDS
GUSTING TO 20-25 KTS WILL BE POSSIBLE AT KDAG THIS MORNING...AND
AGAIN OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...WINTER WEATHER ADVISORY UNTIL 1 PM MST THIS AFTERNOON FOR
     AZZ001-003.
CA...NONE.
&&

HARRISON/WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 15, 4:18 AM PST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 AM PST SAT DEC 15 2012

NVZ015-018-019-160800-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
418 AM PST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL LINGER EARLY THIS MORNING AS A LOW
PRESSURE SYSTEM MOVES FROM NEVADA INTO ARIZONA BY THIS AFTERNOON.
LOCAL SNOWFALL OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING. A DRY
NORTHWEST FLOW WILL BE OVER THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GENERALLY DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY.
ANOTHER PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS
TO THE AREA LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. DRY
CONDITIONS ARE THEN EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014-016-017-020>022-160800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
418 AM PST SAT DEC 15 2012 /518 AM MST SAT DEC 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT RAIN AND SNOW WILL LINGER EARLY THIS MORNING WITH A
DRY NORTHWEST FLOW DEVELOPING THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY BUT ANOTHER
PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. DRY CONDITIONS ARE THEN
EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-160800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
518 AM MST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF NEVADA INTO ARIZONA TODAY. A BAND
OF RAIN AND SNOW WILL MOVE THROUGH THE AREA THIS MORNING WITH
SNOWFALL OF 1 TO 3 INCHES ABOVE 4000 FEET. PRECIPITATION WILL
TAPER OFF THIS AFTERNOON BUT SOME LIGHT RAIN AND SNOW WILL STILL
BE POSSIBLE. A DRY NORTHWEST FLOW WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY BUT ANOTHER
PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
TUESDAY AND TUESDAY NIGHT. DRY CONDITIONS ARE THEN EXPECTED
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Clark

When
December 15, 9:30 AM PST
Where
Southern Clark forecast zone
Measured
26 kt (30 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

A skydiver was killed at the Jean Dry Lake Bed when shifting winds caused his parachute to lose lift. At least one media source reported the event as a dust devil, but this is doubtful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Southern Clark2012-12-1551MaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420320.